MDJunction - People Helping People
 
Ask a Question
12/02/2009 01:10 PM

antibiotics/steroids

dollsie
dollsiePosts: 312
Member

Hi guys,

Posted this in the Addison's forum too, looking for advice...

I'm taking Doxycycline for some infections. Since I've been on it, I've felt totally overtreated on my steroids (this is big news for me, since I've been requiring whopper doses for the last several months). Right now I'm able to get by on 15-20mgs of HC/day and very little Florinef. My dose of Doxy is 100mgs twice daily.

I've read that Doxy is a potent anti-inflammatory, in addition to being an antibiotic. I'm trying to figure out which effects I'm feeling. If I'm finally able to dose appropriately with HC because infections are going bye-bye, that's wonderful news. But if it's just that the Doxy is helping with excess inflammation (and doing part of cortisol's job), then when I go off of it I'll be right back where I started...

The only other changes I've made recently are that I switched from 7 Keto DHEA (which doesn't convert to sex hormones) to regular DHEA. My sex hormones are all low but FSH/LH are normal, so I don't think the problem is with ovaries or pituitary. Must just be from no DHEA (adrenals). My last DHEA reading was <15, which is technically undetectable.

I also started taking a sublingual/methylated B6/B12/folate supplement. Previously I was replacing B12 but wasn't as careful about the others. I have atrophic gastritis and anemia, so maybe this is helping (although the anemia is iron-deficiency and I haven't started the IV infusions for that yet).

So I guess I'm wondering if any of you have experience with antibiotics affecting your steroid requirements?

I'm having surgery on Monday and the surgeon wanted to know what my current dose of steroids is. I wasn't sure what to tell him - with Doxy, the dose is lowish. But without it, I need more.

Any thoughts would be greatly appreciated! Thanks in advance.

Leigh

Reply

12/02/2009 07:23 PM
tpocicat
 
Posts: 154
Member

Leigh,

I usually end up being allergic to any antibiotics the doctors try on me, so I'm afraid I'm no help. What I do know is that when having surgery, the hydrocortisone levels need to go up. Not much help, sorry.

Terry


12/03/2009 08:42 AM
dollsie
dollsiePosts: 312
Member

Thanks anyway, Terry! It's good to hear from you. How are you doing?

I'm allergic to everything under the Sun too. Silly body.

Leigh


12/03/2009 04:11 PM
ITeach91
ITeach91  
Posts: 1872
VIP Member

Hi Leigh,

Whatever it is, it sounds like good news that you need less hc, right? I'm sure if you tell the doc what's going on they'll know to adjust accordingly. Sorry but I don't know much about the antibiotic issue. I'm on a 14 day course myself right now for sinus/ear stuff going on. Terrible vertigo but I think it's getting a little better. If anything, I'm feeling the need of more steroid not less.

To think of where you started from with the dosing, you've come a long way in a short time.

Deb


12/03/2009 07:18 PM
tpocicat
 
Posts: 154
Member

Hi Leigh,

I'm feeling good. I'm over the nasty virus that hit me before Thanksgiving. It seems as I get older, it takes longer to get better when I get sick. Oh, well, one day at a time.

Terry


12/03/2009 09:00 PM
dollsie
dollsiePosts: 312
Member

Hey Deb,

Well, I spoke too soon. Feeling lower than I have in a long time today. I think it took a good 3 days for the Dex to leave my system, so for a time the two steroids (Dex/HC) were overlapping and I felt on top of the world. Got so full of myself that I took the dogs for a 2-3 mile walk/run and didn't make any adjustments in HC/Florinef. That was the night before last and I'm falling apart!

I think the Dex was basically giving me a steady release of the equivalent of about 24mgs HC. But none of my HC doses are that high now (highest single dose is 15mgs). I think I'll have to take it more frequently until my body adjusts to not having a long-acting steroid anymore...which means a higher total daily dose for a while. Hmph. I'm disappointed about that, thinking it might take me longer than I'd anticipated to taper, but it's o.k. I'm just happy not to have those "allergic" feelings anymore. Using HC would give me a lot more flexibility (and less potential for overtreatment) than I had on the Dex.

Even though I feel like I've been run over, I'm glad to have had a couple of days of bliss Smile It's nice to feel "normal" even just once in a while. Reminds me of what life is all about, and that I'll be back to it one day. You guys always help me with that, too!!

Seeing a good I.D. doc tomorrow about the infections, to make sure they don't need to raise the antibiotic doses for the surgery (since I'll have the stress doses of steroids). Also want to see when to start the anti-viral.

Do I remember that you had your gallbladder out? Anyone else? The surgeon says he can't do the "keyhole" surgery because of prior abdominal surgery, so I'll need the traditional open procedure. Kind of nervous about being in the hospital because of bad experiences pre-diagnosis (I know many here can relate) but trying to be positive.

I'm so sorry to hear you've been sick. Those sinus/ear problems won't leave you alone, will they?! What did you ever decide about the nickel sensitivity (I know it's a different problem...but still...your poor little ears)?

Sending you healing vibes...

Leigh


12/03/2009 09:02 PM
dollsie
dollsiePosts: 312
Member

Terry,

You too??? I feel so lucky to have avoided Turkey Day illness. I'm really glad to hear you're starting to feel better. Do you do lots of antioxidants, etc when you get sick? I just started taking Transfer Factor to boost my IgG (it's low) and hoping it helps fend off some viruses this year. Also take a good antioxidant every day and more when I start to feel sick...

Thanks again for your support.

Leigh


12/04/2009 02:13 PM
ITeach91
ITeach91  
Posts: 1872
VIP Member

Hi Leigh,

So sorry you hit the wall...it'll take you a couple of days to recoup, as you know. I still hit up against that once in a while - I do really well and then I overdo but the weird thing is I often don't feel it until about two days later then all of a sudden, bam. And I'm sitting there puzzled saying, "What happened?" But learning now to recognize those first twinges better and better. So it gets easier, it really does. Last night woke up to go to bathroom, and noticed face flushed very very red and big old open pores on my face. (Anyone else notice flushing and/or your face looking like orange peel when they are cortisol low?) So I knew, sign of getting low - but since it was 3 and I take my pill at 5 I opted to wait, but I watched myself very carefully all morning and sure enough about 11 am had a couple more signs - tightness in my legs mostly, so took some extra pred. The more I know to be aware of signs like this the better I manage.

Yes, I do get a lot of sinus/ear stuff. Think I heard from someone here that there's a tie-in with pituitary issues and sinus things? Or did I dream that...humph it's heck to get old. But since I figured out the nickel allergy and stopped using those earrings no more earlobe problems (knock on wood - or nickel - or whatever.)

I feel so bad that you have to have gall bladder surgery on top of everything else you are going through! It really can't wait till you feel better and have healed from the Lyme? Please let us know what is going on and how we can support you through this.

Gotta go back to studying the text for the college course, sigh. After a full day of work still more work, but I really love learning so it's all good.

Deb


12/04/2009 06:07 PM
dollsie
dollsiePosts: 312
Member

Hey Deb,

Thanks for your kind words. I know - surgery kind of seems like overkill. But it's long overdue, I think. The surgeon said he can tell by palpating that the GB is inflamed, and best not to let that go any further. The doc treating me for the infections said if it's infected, it will just complicate things, make me require more antibiotics. I'm nervous about the surgery though.

About the orange peel face - that is the perfect way to describe it, and I know exactly what you mean. For me, I actually equate it with hypothyroidism more than low cortisol. Do you notice the same thing on other parts of your body (shins, etc)? When on earth are they going to let you try some Synthroid, for crying out loud???!

I'm no expert on the pit...but sinus problems and pit issues would certainly make sense to me. Isn't there a sinus cavity right there (sphenoid or something)?

Best wishes with the studying - I used to teach a couple of classes at a community college here and it was so much fun (but a lot of work, as I'm sure you know!!). So excited for you, though, and hope it brings you lots and lots of happiness Smile

Take care,

Leigh


12/04/2009 07:35 PM
tpocicat
 
Posts: 154
Member

Leigh,

I try to take antioxidants all the time, since cancer runs in my family. I take daily vitamins and calcium because when I had the pituitary tumor, I went through menapause(don't know if I spelled it right) early and quick!

Dr. did a CT scan and I just read it today. I was surprised that my adrenals appear normal, I kind of thought they might look like little raisins since they don't do anything.Laughing

Terry

Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved